Israeli Ethiopian birth control to be examined
- 28 February 2013
- From the section Middle East
Israel's health ministry is to investigate why contraceptive injections were widely given to Ethiopian immigrant women.
A new committee will look into allegations that this was done in a deliberate attempt to reduce births in the Ethiopian Israeli community.
In December, an Israeli TV documentary produced evidence about the use of a drug called Depo-Provera.
It suggested immigrants were given shots without their full consent.
At the time, health officials flatly denied this was a policy.
However, the Haaretz newspaper now quotes a Health Ministry spokesperson as saying there will be "an in-depth investigation into this issue, even though it has been looked into in the past, to confirm that there is no such instruction by any agency".
Ministry officials, an independent physician and a representative of the Ethiopian community are expected to sit on the panel.
A new Ethiopian-Israeli member of parliament, Penina Tamanu-Shata, from the second biggest party, Yesh Atid, has been pressing for an inquiry.
The issue is extremely sensitive in Israel where the population of about 120,000 thousand Ethiopian Jews sometimes complains of discrimination. There have been several scandals in the past. In 1996, for example, the Israeli authorities admitted they had secretly disposed of blood donations given by Ethiopian Israelis because of fears about HIV/Aids.
Questions are being asked whether the use of contraceptive shots could have contributed to the 50% drop in the birth rate among Ethiopian immigrant women in the past decade.
Depo-Provera shots, which are given every three months, are not a standard method of birth control in Israel.
Allegations have been made that some Ethiopian women coming to the country were given them against their will and without having the full side effects explained.
In recent weeks, the Health Ministry has issued new advice to gynaecologists "not to renew prescriptions for Depo-Provera for women if for any reason there is concern they might not understand the full ramifications of the treatment".